21 answers

My 11 Month Old Can't Keep Her Medicine Down

Hi moms! My 11 month old daughter has a very sensitive gag reflex and throws up very easily. She has been sick all week and was just given antibiotics. Every time we give her the medicine (orally) she immediately gags and throws up. Last night we tried mixing it in with her formula but she knew right away. Any other suggestions? Does anyone know if pharmacies can give you different flavors of medicine? Thanks!

What can I do next?

Featured Answers

Hi. It was very hard to give my little one antibiotics when she was a baby. The pediatrician ended up giving her an injection of the antibiotic. It is a bit painful for them but then you are done and don't have to go through the nightmare of trying to get it down.

I know how terrible this is, and don't do it all the time, but when you gotta you gotta!!! My daughter was the same way, and well, we used full strength pepsi or coke. Just enough so she wouldn't taste the meds, and it went down like a charm. I think the bubbles helped too. But i did it when we were desperate!!! Good Luck!

More Answers

I'm an RN student in m peds rotation so I thought I'd share some of what we're told when giving meds to little ones.

1) I read someone else said "I keep giving it til it sticks" Please DON'T give repeat doses after baby throws up. Some does go down and you may accidently give the baby an overdose since they have very specific dose ranges that they can receive based on wt.

2) The best way to give the med is down the inside of the cheek toward the back of the mouth. It goes down faster and they can't taste the med as much.

3) Some kids still pool the med in the back of the throat. Blow in their face and they'll swallow, usually followed by crying but at least they took the med.

4) If you're going to mix the med in with something
A-Mix it in a little as possible. If you mix it in a full sippy cup they wont get the right dose unless they drink the entire cup.

B- Don't mix it in their favorite drink. They can still taste the med somewhat and you may cause an aversion to that drink. Your child may then think that everytime you offer that juice it has medicine in it. This may cause problems if thats the only thing they would drink during the illness. =(

3 moms found this helpful

I have a lot of experience giving antibiotics to babies. My daughter was on antibiotics since she was born and many of them had a disgusting flavor. Here are some tips...

1. When you give her the medicine slide the dropper down the side of her mouth (along the cheek) almost all the way to the back of the throat. This helps to bypass the taste buds. Then squirt all of the dropper quickly. Don't do it slowly. This usually works if done correctly. I learned this from pedi nurses at the hospital.

2. When your daughter is old enough you can mix it with chocolate syrup. We learned this at Children's Hospital.

3. Try nursing after giving the medicine.

Good luck! You should mention to your doctor that your daughter is having a hard time taking the doses. Also, be sure to give the medicine at regular intervals. Antibiotics work when given at the same time each day.

Love,
J.

2 moms found this helpful

Hi N., Medicine and formula is not a good mixture, I believe she is gaging because she knows it;s medicine, my daughter now 19 was/is the same way, so when she was on antibiatics at 18 months for an UTI they had her on amoxacilian, which taste good, I would give her juice put it in, she nevwer saw the medicine, we nevwer mentioned the word medicine, becasue if we did, she would automatically throw it up, she is still like that, cause it is in her mind that medicine makes her gag, we use all natural remedies now, so she is better, but somethings she still will gag. J. L.

My daughter went through a round of antibiotics for an ear infection last year when she was 13 months, it was horrible. She ended up spitting out most of it. I tried using a syringe and squirting it in the back of her cheek, and she would still spit it out. One month later, she got a respiratory illness and another ear infection. I had taken her to urgent care and asked them if they could give her a shot instead of orally, and they gave it to her. The shot is quick and it's less torture than wrestling them 2x/day for 10 days. Fortunately she hasn't needed antibiotics since. I would check with her doctor to see if she can get a shot. Good Luck!

Hi N.,

I have been through this many times too with my daughter and it is a pain, sometimes frightening. For the medicine I agree with everything that the RN student, Crystal, said. The smallest amount of something to mix with. Important to try to not have any dyes in there as well so go through a compounding pharmacy if you need to as they are very good about that and know all about children and problem meds. Go to http://www.tacanow.org/resources/default.htm and select Medical - Labs / Compounding Pharmacies from the left side.

Probiotics - have you incorporated those into her diet. Important.

Vaccinations - DO NOT HAVE ANY SHOTS when you are sick, have recently been on a round of antibiotics, have taken Tylenol. Please make sure YOU have done the research on vaccinations for YOUR child. The AAP recommended schedule of shots for children is too many, too soon. Here are sites and books that I always recommend for people to start their research:

www.909shot.com
www.tacanow.org
www.generationrescue.com

The Vaccine Book, by Dr. Robert Sears
What Your Doctor May Not Tell You About Childhood Vaccinations, by Dr. Stephanie Cave
Evidence of Harm, by David Kirby
Healing the New Childhood Epidemics: Autism, ADHD, Asthma, and Allergies: The Groundbreaking Program for the 4-A Disorders, by Dr. Kenneth Bock

Could she drink it out of the little cup or dispenser rather than having you shoot it down her throat? Even it you get just a bit down it's got to be better than her throwing up the whole dose. You can follow the medicine sips with sips of juice. My son had a really bad gag reflex and once he could "control" how the flow of the medicine he was able to tolerate soo much better. It'll get better!!

Hello N.,

I hope your daughter is doing better. In order for the pharmacist at flavor ... the doctor has to indicate it in the prescription... about ther gag reflex... have you ever taken her to a chiropractor? Good luck! ~C.~

Hi N.,

Yes, Pharms can add flavors to meds. This might do the trick, and for future use, if she is having problems taking/ needing Tylenol, try a a medicinal suppository - Yes, the kind you put "down/up there". They are small, and slide in quickly. I have 3 kids under 5, and we they had the flu 3 times the past 2 months. My 2 yr old also gags when taking med's, and the suppository worked great & broke his fever. Just ask a pharmacist.

Good Luck!

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.